From Raleigh, North Carolina, USA:
A friend has an 11 year old daughter who was diagnosed with diabetes 5 years ago. She has had relatively good control and excellent health care at the nearby University. In the past two months, she has had difficulty with low blood sugar at night which has caused two seizures. Last night she had to eat during the night hourly to bring her blood sugar up.
Could puberty be causing any of these problems? I have read that puberty can result in blood sugar fluctuations, but those referred more to high blood sugar than low blood sugar. Her reading before bed last night was 70 and she didn't even take her nightly injection.
The only explanation the doctors have offered is that maybe she gave herself two injections. Are there any other possibilities?
You are correct that puberty usually increases insulin requirements. It is very important that your friend's daughter work closely with her own physician and other health care members to sort out what is happening. It is important to remember that as the dose of insulin is increased, it lasts longer. It is possible that her morning dose is causing the lows at night, not her evening dose.
Teenagers are also notorious for being careless in their care (sometimes on purpose, sometimes by mistake). It is possible that she gave the wrong dose in the evening and didn't want to say anything to her parents.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.